New York, 2015Strong Wind in New York, November 13, 2015
November 13, 2015 · NWS ALY · 3 events in 3 counties and zones
A strong cold front brought a line of showers to eastern upstate New York during the day on Friday, November 13th. Some of these showers were accompanied by gusty winds, which downed trees and power lines across parts of the central Mohawk Valley, southeastern Catskills and mid-Hudson Valley.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front brought a line of showers to eastern upstate New York during the day on Friday, November 13th. Some of these showers were accompanied by gusty winds, which downed trees and power lines across parts of the central Mohawk Valley, southeastern Catskills and mid-Hudson Valley. Winds, gusting up to 50 MPH, continued to be gusty in the wake of the cold front through the late evening hours as well. Local utility companies reported over 6000 customers were without power during the height of the storm, although most of the outages were restored by the next morning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Nov 13, 9:52 AM EST, 8 minutes earlier.
Area forecast discussion, Nov 13, 9:52 AM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
952 AM EST FRI NOV 13 2015
.SYNOPSIS...
A STORM SYSTEM TRACKING NORTH OF THE SAINT LAWRENCE VALLEY WILL
ALLOW FOR A SERIES OF COLD FRONTS TO TRACK THROUGH THE REGION
TODAY INTO SATURDAY. THIS WILL PROVIDE THE REGION WITH GUSTY WINDS
AND SHOWERS...ESPECIALLY DOWNWIND OF LAKE ONTARIO. AS TEMPERATURES
GET COLDER...A COUPLE OF INCHES OF SNOW WILL BE POSSIBLE ACROSS
THE HIGHER TERRAIN OF THE ADIRONDACKS FRIDAY NIGHT. DRIER AND
MILDER AIR WILL RETURN TO THE REGION FOR THE SECOND HALF OF THE
WEEKEND AND INTO EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 945 AM EST...NOT MUCH CHANGE TO OVERALL NEAR TERM FORECAST
AS LAKE EFFECT ACTIVITY CONTINUES DOWNWIND OF BOTH LAKES ERIE AND
ONTARIO. WINDS HAVE INCREASED AND LATEST GUIDANCE STILL KEEPS
MAGNITUDES JUST BELOW ADVISORY CRITERIA. MINOR TWEAKS TO HOURLY
GRIDS BASED ON OBSERVATIONAL TRENDS.
PREV DISC...987MB SURFACE WAS LOW SPINNING OVER LOWER QUEBEC. RATHER
TIGHT PRESSURE GRADIENT IS NOW IN PLACE EXTENDING FROM THE OHIO
VALLEY...GREAT LAKES REGION AND INTO THE NORTHEAST CORRIDOR. WIND
GUSTS UPSTREAM HAVE BEEN BETWEEN 25-35KTS TO AROUND 50KTS ACROSS
LAKES ERIE AND ONTARIO. AS THIS TREND IS EXPECTED ACROSS OUR
REGION TODAY. WE WILL KEEP GUSTS JUST BELOW WIND ADVISORY
THRESHOLDS BUT WOULD NOT BE SURPRISED TO SEE UP TO A COUPLE OF
REPORTS. WE WILL THEREFORE CONTINUE TO MENTION IN THE HWO. THE
NEXT CONCERN IS LAKE EFFECT/ENHANCEMENTS DOWNWIND OF LAKE ONTARIO.
PER REGIONAL RADAR MOSAIC...A LARGE AREA OF RAIN/SHOWERS WERE
IMPACTING THE TUG HILL PLATEAU EXTENDING INTO THE ADIRONDACKS.
ANOTHER BAND WAS ATTEMPTING TO INFILTRATE FURTHER INLAND FROM LAKE
ERIE. PER THE H2O VAPOR IMAGERY...WITH A FASTER TRACK OF THE LOWER
QUEBEC LOW AND ANOTHER PV ANOMALY TRACKING INTO THE NORTHERN
MISSISSIPPI RIVER VALLEY...THIS SHOULD ALLOW FOR THE SYNOPTIC FLOW
TO BACK A LITTLE THIS MORNING AND LIFT THE LAKE EFFECT ACTIVITY
NORTHWARD. MEANWHILE...THE AFOREMENTIONED APPROACHING WAVE WILL
ASSIST WITH FURTHER COLD ADVECTION AS H850 TEMPS DROP EVEN FURTHER
BY 1-3C. AS SEEN IN THE HRRR REFLECTIVITIES...THE LAKE ERIE BAND
MAY GET MORE OF A BOOST WITH INCREASING INSTABILITY AND BRING
SHOWERS INTO OUR REGION LATER THIS MORNING. FOR NOW...WE WILL
INCREASE POPS THIS MORNING ALONG THE I 90 CORRIDOR. THEN AS THE
DAY PROGRESSES...LOW LEVEL LAPSE RATES INCREASE FOR MORE SHOWERS
TO DEVELOP ACROSS MOST OF THE REGION. SOME OF THESE SHOWERS MAY
MIX WITH SLEET/GRAUPEL IF CONVECTIVE UPDRAFTS ARE DEEP ENOUGH.
THIS COULD BE MORE OF AN ISSUE THIS EVENING AS THE UPSTREAM COLD
FRONT AND TRACKING OF THE UPSTREAM PV ANOMALY MOVE THROUGH THE
REGION. THERE WILL LIKELY BE A PERIOD OF GUSTY WINDS WITH
ISALLOBARIC COUPLET MOVES THROUGH ALONG WITH THOSE SHOWERS
ASSOCIATED WITH THE QG FORCING. WET BULB ZERO HEIGHTS FALL FURTHER
WHERE THE HIGHER TERRAIN WILL TRANSITION TO SNOW AND VALLEY
LOCATIONS A RA/SN MIX WITH SOME SLEET/GRAUPEL. MINOR
ACCUMULATIONS OF SNOW ARE EXPECTED INTO THE ADIRONDACKS WERE UP TO
A COUPLE OF INCHES MAY ACCUMULATE BEFORE THE BANDS SHIFT SOUTHWARD
WITH THE PASSAGE OF THE FRONT.
TEMPERATURES TODAY WILL RANGE FROM THE MID 50S INTO THE MID HUDSON
VALLEY TO 40S ACROSS THE HIGHER TERRAIN. TONIGHT LOWS DIP BACK
THROUGH THE 20S ACROSS THE TERRAIN TO THE LOW-MID 30S FOR VALLEY
LOCATIONS. WIND CHILL VALUES WILL RANGE FROM AROUND 30F ACROSS THE
TERRAIN WITH 30S AND 40S FOR VALLEY LOCATIONS. TONIGHT THOSE
VALUES DIP FURTHER WITH TEENS AND 20S ACROSS THE TERRAIN TO AROUND
30 FOR VALLEY LOCATIONS.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
THIS WEEKEND WILL BE SPLIT IN HALF WITH THE FIRST HALF RATHER
UNSETTLED WITH BRISK CONDITIONS AND RESIDUAL LAKE EFFECT RAIN/SNOW
SHOWERS MAINLY INTO THE TERRAIN AND WEST OF ALBANY...THEN THE
RIDGE BUILDS INTO THE REGION FROM WEST TO EAST LATE SATURDAY INTO
SUNDAY. SO THE TREND WILL BE INCREASING BREAKS OF THE CLOUDS AND
SLOWLY DIMINISHING WINDS. MODEL TRENDS ARE FOR AN INCREASING
BAROCLINIC BOUNDARY TO SET UP ACROSS THE NORTH PORTIONS OF THE
REGION AS WARM ADVECTION UPSTREAM INCREASES. THIS COULD BRING A
PERIOD OF CLOUD COVERAGE SATURDAY NIGHT INTO SUNDAY MORNING ALONG
AND NORTH OF I90...AS WE WILL PLACE PTCLOUDY CONDITIONS INTO THE
GRIDS/FORECAST. OVERNIGHT LOWS SATURDAY WILL BE CHILLY WITH MAINLY
20S FOR THE REGION. THEN A SLOW REBOUND INTO THE TEMPERATURES ON
SUNDAY AS H850 TEMPS CLIMB BACK ABOVE 0C.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE START OF THE EXTENDED PERIOD WILL FEATURE QUIET WEATHER...WITH
SURFACE HIGH PRESSURE SITUATED CLOSE TO THE REGION...AS UPPER LEVEL
HEIGHTS CONTINUE TO BUILD OVER THE REGION. THIS RIDGE WILL REMAIN IN
PLACE AND STRENGTHEN FOR SEVERAL DAYS IN RESPONSE TO A LARGE CUTOFF
LOW THAT WILL DEEPEN AND LINGER OVER THE CENTRAL PORTION OF THE US.
AS A RESULT...TEMPS WILL BE TREND TO BEING ABOVE NORMAL FOR SUNDAY
NIGHT THROUGH MUCH OF THE UPCOMING WEEK. SKY COVER WILL BEGIN PARTLY
TO MOSTLY CLEAR...BUT MORE CLOUDS WILL DEVELOP DURING THE WEEK.
LOWS LOOK TO BE IN THE UPPER 30S FOR SUNDAY AND MONDAY NIGHTS...WITH
HIGHS ON MONDAY AND TUESDAY GENERALLY IN THE MID 50S. TOWARDS
MIDWEEK...OVERNIGHT LOWS WILL BE IN THE 40S FOR TUESDAY AND
WEDNESDAY NIGHTS...WITH HIGHS IN THE UPPER 50S TO LOW 60S FOR
WEDNESDAY AND THURSDAY.
EVENTUALLY...THE SYSTEM OVER THE CENTRAL PART OF THE US WILL WEAKEN
AND LIFT OF TO THE NORTHEAST. WITH THE BULK OF THE DYNAMICS
ASSOCIATED WITH THIS SYSTEM MOVING ACROSS THE GREAT LAKES...THE
STORM/S TRAILING COLD OR OCCLUDED FRONT WILL PASS THROUGH THE AREA
SOMETIME LATER IN THE WEEK. THE MODELS STILL AREN/T CLEAR IN THE
EXACT TIMING OF WHETHER IT WILL OCCUR THURSDAY OR FRIDAY. FOR
NOW...WILL GO WITH CHC POPS BEGINNING WITH WED NIGHT AND THROUGH THE
REMAINDER OF THE WEEK DUE TO THE UNCERTAINTY. ALTHOUGH A FEW LIGHT
RAIN SHOWERS OR AREAS OF DRIZZLE CANNOT TOTALLY BE RULED OUT DUE TO
THE PERSISTENT SOUTHERLY FLOW AHEAD OF THE APPROACHING SYSTEM FOR
LATE IN THE WEEK...MOST OF THE RAIN WILL PROBABLY BE LIMITED TO JUST
A FEW HOUR PERIOD WITH THE ACTUAL COLD FRONTAL PASSAGE SOMETIME ON
THURSDAY OR FRIDAY.
&&
.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
VFR CONDITIONS WILL CONTINUE THROUGH THE ENTIRE TAF PERIOD ENDING AT
12Z SATURDAY.
BEHIND A SURFACE COLD FRONT...AN UPPER LEVEL TROUGH WILL BECOME
ENTRENCHED OVER THE REGION TODAY. THIS WILL CONTINUE TO ALLOW PLENTY
OF CLOUDS...WITH BKN-OVC CIGS AT 3500-5000 FT THROUGH THE DAY. THESE
CLOUDS WILL BE HIGH ENOUGH TO KEEP FLYING CONDITIONS VFR.
SOME LAKE ENHANCED RAIN SHOWERS WILL BE OCCURRING DOWNWIND OF LAKE
ONTARIO. MOST OF THIS ACTIVITY WILL REMAIN TO THE WEST OF THE HUDSON
VALLEY TAF SITES. STILL...WILL INCLUDE A VCSH FOR KGFL IN CASE A
SHOWER GETS CLOSE /MAINLY FOR THIS MORNING/ BUT ANY IMPACT DUE TO
RAIN SHOWERS WILL BE LIMITED...DUE TO LIGHT INTENSITY OF PRECIP AND
BRIEF NATURE OF ANY SHOWERS. ELSEWHERE...WILL NOT INCLUDE A
VCSH...AS SHOWER ACTIVITY SHOULD REMAIN SCATTERED AND/OR FAR ENOUGH
AWAY TO HAVE ANY IMPACT.
SOME OF THESE LOWER CLOUDS MAY FINALLY BREAK TO CLEAR OUT BY LATER
THIS EVENING AND INTO THE OVERNIGHT HOURS TONIGHT...BUT BKN MID OR
HIGH LEVEL CLOUDS WILL LIKELY STILL REMAIN IN PLACE. THESE
CLOUDS...ALONG WITH THE EXPECTED WIND IN PLACE AND DRY LOW
LEVELS...WILL PREVENT ANY RADIATIONAL FOG FOR TONIGHT.
THE COMBINATION OF GOOD DAYTIME MIXING AND A STRONG PRESSURE
GRADIENT IN PLACE WILL ALLOW FOR SOME GUSTY WINDS...ESP DURING THE
MID MORNING THROUGH THE MID AFTERNOON HOURS. WEST WINDS WILL BE
AROUND 10-20 KTS...WITH SOME GUSTS OF 20-30 KTS POSSIBLE...ESP FOR
KALB...WHERE AIR WILL BE FUNNELED DOWN THE MOHAWK VALLEY. WINDS MAY
BEGIN TO DECREASE THIS EVENING WITH THE LOSS OF DAYTIME
HEATING...BUT WILL STILL REMAIN AROUND 10 KTS FOR TONIGHT.
OUTLOOK...
SATURDAY THROUGH SATURDAY NIGHT: LOW OPERATIONAL IMPACT. BREEZY. NO
SIG WX.
SUNDAY THROUGH TUESDAY: NO OPERATIONAL IMPACT. NO SIG WX.
&&
.FIRE WEATHER...
RECENT RAINFALL...ALONG WITH ADDITIONAL RAIN/SNOW TODAY INTO
TONIGHT...WILL RESULT IN LITTLE TO NO FIRE WEATHER RELATED
CONCERNS AT THIS TIME DESPITE GUSTY WESTERLY WINDS OF 25-45 MPH.
A PERIOD OF DRIER WEATHER IS EXPECTED LATER IN THE WEEKEND WHICH
SHOULD LAST INTO THE MIDDLE OF NEXT WEEK.
&&
.HYDROLOGY...
ADDITIONAL QPF IS EXPECTED TODAY INTO EARLY SATURDAY. LIGHT
AMOUNTS ARE EXPECTED OVER MOST OF THE HSA...EXCEPT OVER THE WRN
DACKS...AND WRN MOHAWK VALLEY WHERE AN ADDITIONAL QUARTER TO HALF
AN INCH MAY OCCUR. MUCH OF THE PCPN FRI NIGHT INTO SATURDAY WILL
BE LIGHT SNOW AMOUNTS OF A COUPLE INCHES INTO THE ADIRONDACKS.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...BGM
NEAR TERM...GJM/BGM
SHORT TERM...BGM
LONG TERM...FRUGIS
AVIATION...FRUGIS
FIRE WEATHER...IRL/BGM
HYDROLOGY...IRL/BGM
Hazardous weather outlook, Nov 13, 3:35 AM EST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
335 AM EST FRI NOV 13 2015
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-141200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
335 AM EST FRI NOV 13 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT.
GUSTY WESTERLY WINDS WILL DEVELOP THROUGH THE DAY AND CONTINUE
INTO THIS EVENING. AT THIS TIME...WIND SPEEDS ARE EXPECTED TO
REMAIN BELOW ADVISORY LEVEL CRITERIA WITH GUSTS UP TO 45 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Strong Wind, Montgomery
- When
- November 13, 10:00 AM EST to 11:00 AM EST
- Where
- Montgomery forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 42.902, -74.440 (the zone’s center; the record gives no point)
Strong winds downed a tree on Mc Kay Road in Amsterdam. Some power outages were reported throughout the area as well.
Strong Wind, Eastern Ulster
- When
- November 13, 7:00 PM EST to 11:00 PM EST
- Where
- Eastern Ulster forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 41.888, -74.259 (the zone’s center; the record gives no point)
Numerous trees and power lines were reported down in Olivebridge and Wawarsing as a result of gusty winds.
Strong Wind, Western Ulster
- When
- November 13, 7:00 PM EST to 11:00 PM EST
- Where
- Western Ulster forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 41.888, -74.259 (the zone’s center; the record gives no point)
Numerous trees and power lines were reported down in Ulster, Kingston and Plattekill as a result of gusty winds.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Montana, November 13, 201575 kt wind · 5 events
- High Wind in Wyoming, November 13, 201550 kt wind · 2 events
- Winter Storm in Alaska, November 13 to 14, 20152 events
- High Surf in Oregon, November 13 to 14, 20152 events
- High Wind in West Virginia, November 13, 201552 kt wind · 1 event
- Waterspout in Gulf of Mexico, November 13, 20151 event
- Heavy Rain in Florida, November 13, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602111, 602109, 602110.